Join 3,430 readers in helping fund MetaFilter (Hide)


What risks are involved with taking more pseudoephedrine if the first dose didn't last anywhere near 24 hours?
March 15, 2011 9:22 PM   Subscribe

The warnings on the Wal-Itin D box say "do not take more than once every 24 hours." Most medications warn against taking more than X every Y hours, but they are usually hedging their bets. Is this kind of medication different, and, if it is, can I take something else that might help without worrying about contraindication? (Sinuses-want-me-dead information inside)

I'm having terrible sinus pain (to the point where my teeth are agonizing) and a *constantly* running nose, all of which just started this morning. The mucus is clear, which generally indicates allergy, and not a cold (sorry for the TMI), but I can't be 100% sure.

I went to Walgreens and asked the pharmacist which OTC med would be best to help; I also said that I didn't know whether this was allergies or a cold--and was there something that would work for sinus pain and runny nose regardless of whether it was a cold or allergy?

She suggested Claritin-D / Allegra-D / Whatever-D, and told me that the generic was exactly the same. I bought the generic.

It took over two hours to kick in. It was fine for about five hours, but now the symptoms have returned.

The box says "Do not exceed one dose in 24 hours." With stuff like ibuprofen, I figure I can exceed "recommended dosage" every once in a while if I have a bad headache--my GP says that's fine. But this doesn't have a "recommended dosage," it has ONE DOSE. NOT TO BE EXCEEDED. 24 HOURS.

Four questions:

1) Is it common for a 24-hour medication to only last five hours? That part makes no sense to me at all.

2) Am I going to KEEL OVER AND DIE if I take another? I don't have any of the warned-for conditions, such as high blood pressure, thyroid disease, etc.

3) If I am, in fact, going to KEEL OVER AND DIE if I take another, can I take something else (like DayQuil or NyQuil) to try to help? There are no contraindicated medications listed on the box except the regulars: MAOI inhibitors, high-blood-pressure meds, etc.

Several friends have recommended a Neti pot, but I can't go buy something else at the moment. I have DayQuil/NyQuil in the house, as well as Claritin (I bought the generic pills this morning because I couldn't spend the whole day in agony til I got home to take Claritin).

4) Should I have gotten a name-brand version instead of the generic?
posted by tzikeh to Health & Fitness (27 answers total) 2 users marked this as a favorite
 
I've found that Claritin-D doesn't last as long as it says on the box (says 12 hours, definitely lasts less than 10), but normal (non-decongestant) Claratin/Wal-ltin will last the full 24 hours. YMMV, but I would try using normal Claratin/generic and taking something else for the decongestant if you still need it. Do your research on drug interactions if you go that route and need a separate decongestant.
posted by asphericalcow at 9:30 PM on March 15, 2011


It would probably help if you listed the mg of each active ingredient on the label.
posted by MaryDellamorte at 9:34 PM on March 15, 2011


I have DayQuil/NyQuil in the house

Also that doesn't mean anything unless we know exactly which Dayquil/NyQuil you have and what the active ingredients are since there are differnet versions of both.
posted by MaryDellamorte at 9:36 PM on March 15, 2011


Oh - good idea, MaryDellamorte:

Loratadine: 10mg (antihistamine)
Pseudoephedrine sulfate: 240mg (nasal decongestant)
posted by tzikeh at 9:38 PM on March 15, 2011


DayQuil caplets:
Acetaminophen 325 mg (Pain reliever/fever reducer)
Dextromethorphan HBr 10 mg (Cough suppressant)
Phenylephrine HCl 5 mg (Nasal decongestant)

NyQuil caplets:
Acetaminophen: 325mg (Pain reliever/fever reducer)
Dextromethorphan HBr 15mg (Cough suppressant)
Doxylamine succinate 6.25mg (Antihistamine)
posted by tzikeh at 9:43 PM on March 15, 2011


is it possible that the relief was from the pseudoephedrine, which would dry you out regardless of cause? i.e. it's a cold, not allergies, and the loratadine is doing nada but the ephedrine is where it's at? in that case, they spike lots of meds with it: advil w/ephedrine, etc. disclaimer: i am no sort of medical authority whatsoever. i work in an office & have a degree in poetry.
posted by apostrophe at 9:44 PM on March 15, 2011


I'm assuming that the Wal-itin D says something about extended release? Because that's a pretty hefty dose of pseudoephredrine for your body to take all at once. With extended release anything, you should stick to what the label says unless your doctor says otherwise. You probably won't keel over and die but I'd heed the warnings on the label because you don't know what damage it could do to your body, specifically your kidneys, if you took too much. Just because it's over the counter, doesn't mean it's harmless. The best thing to do would be to go to your nearest pharmacy and ask your question there.

I wouldn't take the other two since I find that Doxylamine is pretty much worthless for congestion. Also you have symptoms that the other active ingredients aren't really going to do anything for and acetaminophen is nothing to fuck around with.
posted by MaryDellamorte at 9:48 PM on March 15, 2011


Your congestion doesn't trump the overall longterm health of your body and organs.
posted by MaryDellamorte at 9:49 PM on March 15, 2011


I've never gotten any benefit from taking *more* decongestant; I find it makes the pain worse. When I reach the stage you're talking about, I focus more on reducing inflammation with ibuprofen and ice* packs (well-wrapped, since your facial skin is delicate and will frostbite) and - this is important - rest. When the pain is that bad, you're starting to get infected. For me, I find that seriously really getting into bed and staying there (with ibuprofen, cold packs, lots of water) can nip it in the bud.

*Yes, ice/cold. Not hot. Heat = expansion. Take a hot shower if the humidity helps your breathing and helps relax your shoulders (when the sinuses in the back of my head start to hurt, it stresses the hell out of my neck and shoulders), swish with warm salt water if it soothes your teeth (and heavy drainage can irritate your gums enough to make that pain worse too) but do not heat up your face directly.

In the future, consider separating your decongestant from your antihistamine. Take each on its appropriate schedule rather than being tied in to the combo.
posted by Lyn Never at 9:58 PM on March 15, 2011


A normal dose of psueodephedrine for an adult is 60 mg every 4 h–6 h, not to exceed 240 mg every 24 h. Don't even think about it. Next time take regular loratadine, then you can take the pseudoephedrine every 4 h or so.

When I have a cold I take pseudoephedrine during the day and diphenhydramine+acetaminophen (e.g. Tylenol PM) at night, but ask your pharmacist before considering mixing drugs.
posted by grouse at 10:00 PM on March 15, 2011


"Hello, poison control? I took a second WaliTin-D, and now I see that one is the maximum. Do I need to worry?" I'd trust their answer more than the internet's.

Or ask a pharmacist. You may be able to find a pharmacy answer the phone late. Around here one of the Walgreens keeps its pharmacy open until midnight, and one of the Kaiser pharmacies (which anyone can use) stays open until 2am? 4am? Something in that range.
posted by nakedcodemonkey at 10:01 PM on March 15, 2011 [1 favorite]


Point of clarification: I mean, lie about having taken an extra. Or, tell the truth for that matter. No doubt they'd be pleased to prevent a bad outcome.
posted by nakedcodemonkey at 10:04 PM on March 15, 2011


I'd trust their answer more than the internet's.

Sure, but I don't think you need to call poison control to know that taking 480 mg of pseudoephedrine in a day is a bad idea.

With stuff like ibuprofen, I figure I can exceed "recommended dosage" every once in a while if I have a bad headache--my GP says that's fine.

Also, this depends greatly on the "stuff." While it may be fine for ibuprofen sometimes, don't do it with acetaminophen.
posted by grouse at 10:04 PM on March 15, 2011


Agreed on the make-your-own-sickness-cocktail approach. Mine usually has pseudoephedrine, and I go for the 120mg pills twice a day instead of the 240mg once a day, since I find, like you did, that the 24-hour ones don't last as long as they're supposed to. If it's allergies, I add generic Zyrtec, and I usually mix in a pain killer of some kind (usually Aleve, but I'm flexible). You can usually get away with taking more than recommended (not a doctor; don't sue me), but be sure to read up on the drugs you're taking, first, before you do. It's much easier, for example, to poison yourself with too much Tylenol (metabolized by the liver) than too much Ibuprofen (metabolized by the kidneys), so if you're going to boost your dose, choose carefully.

Also, don't bother with phenyephrine (the stuff in your Dayquil). It doesn't perform any better than placebo in trials; they only sell it because there are all sorts of restrictions on pseudoephedrine due to its use in making meth.
posted by andrewpendleton at 10:07 PM on March 15, 2011


As an aside, advil is an anti-inflammatory, and will usually help dramatically with clearing congestion. This is not a recommendation.
posted by rr at 10:08 PM on March 15, 2011


Will Motrin IB work like Advil, since they're both ibuprofen? (I have Motrin, don't have Advil, can't go out and buy anything.)
posted by tzikeh at 10:10 PM on March 15, 2011


Ibuprofen doesn't clear congestion.
posted by Justinian at 10:18 PM on March 15, 2011 [1 favorite]


Ibuprofen is an anti-inflammatory, though, which could help with the sinus problem. And if nothing else, dull the pain.
posted by tzikeh at 10:46 PM on March 15, 2011 [1 favorite]


Ibuprofen doesn't clear congestion.

No, but it reduces swelling, and if it's your sinus passages that are swollen, it can aid in clearing congestion.

I'm having terrible sinus pain (to the point where my teeth are agonizing) and a *constantly* running nose, all of which just started this morning.

I'd recommend first taking some Mucinex and a biiiiiiig glass of water. That sinus pain is probably sinus pressure, and if you thin out that gunk so that you can expel it out your nose or down your throat, you may stave off a sinus infection.

Yeah, I've got a lot of sinus issues, speaking from experience.

Phenylephrine is utterly useless, as far as I can tell, but you still shouldn't mix it willy-nilly with pseudoephedrine.

Nthing that you do not want to take too much pseudoephedrine, which will just dry you out more and not give you more relief.

But I think it's fine to take NyQuil six hours after what you were told to take. I'm not a doctor, duh.
posted by desuetude at 11:03 PM on March 15, 2011


Don't take the Wal-itin D and the DayQuil together. Phenylephrine and pseudoephedrine are very similar and you'd probably be best off to avoid combining them. I would also not take another one in less than 24 hours - I stuck to the recommended dose of pseudoephedrine and wound up in the ER with an arrhythmia. It can seriously mess up your heart.

As soon as you can get to the store, look for a Vicks Vapor Inhaler. It's a little stick about the size of a chapstick. It's got an inhalable decongestant that helps me out a lot.

Seconding the Mucinex. Inhale some steam over the sink too. I'm also trying to fight off a sinus infection so I sympathize and hope you feel better soon.
posted by IndigoRain at 11:56 PM on March 15, 2011


For congestion itself, you'll first want an an antihistamine (Loratadine/generic Claritin or any other antihistamine which works for you. Zyrtec and Allegra both count, it really depends on which one works best for you) which typically lasts 12-24 hours. Stick to what is directed. I've taken a second 24 hour dose in under 24 hours, but while it didn't kill me, it didn't do me any good.

Second, a decongestant. Pseudoephedrine is the way to go, it's the D in Wail-itin D. Take this separately. Time release dosages often fade before the end, so you probably want four hour doses. Note that in many areas, you need to show ID and sign for pseudoephedrine and are limited to certain amounts per month due to it being used in methamphetamines. Do not take more often than directed. As it is, some people including myself have a "rebound" effect with pseudoephedrine. Taking it for very long means that when I stop taking it, I feel congested for a day even if my nose is otherwise clear.

It's the dextromethorphan in NyQuil that's popular, it's a cough suppressant. It's good if you need to sleep without coughing, but it's bad if you have phlegm in your throat that you need to get out. The biggest risk of this is that dextromethorphan is used as a recreational drug in high doses. Depending on your body weight and reaction to medication, half a bottle or more of NyQuil at once can have toxic and hallucinatory effects. More than directed is unlikely to harm you, but again, I do not suggest it and it's not going to do you much good.

For getting rid of phlegm, guaifenesin is the most popular medication, found in Mucinex (Overpriced!) and plenty of generic forms, often mixed with something else. It's effective for some people and useless for others. In any case, you'll want a lot of liquids (I go through half a gallon of Gatorade and half a gallon of water in a day when I've got phlegm) and no dextromethorphan during the time you can cough stuff up. Given the sheer amount of coughing, hacking, and junk you're likely to expel, it's probably going to start hurting. Many of these medicines include painkillers. Make sure you aren't mixing painkillers. If you're taking straight loratadine (Wal-itin), straight pseudoephedrine (Wal-phed), and straight guaifenesin, you can take ibuprofen to reduce swelling and pain. Believe me, if you're coughing up marble-sized mucus for hours, you'll probably need it.

Now, hoping all of that information there helps you out in knowing what medications solve given symptoms, I'll address your main questions.

1- Yes, some people simply don't benefit well from time-release medication. I'll take 12-hour meds for sleeping, but 24 hour stuff fails me regularly and I'd rather deal with taking stuff every four hours than suffer for the "convenience" of a 24 hour med.

2 and 3- You aren't likely to keel over and die. I won't say it's impossible, it's just very unlikely. Mixing antihistamine and decongestant is common even in the same medication. Make sure they don't both contain painkillers, mixing painkillers is the big issue. DayQuil and NyQuil use antihistamines, so mixing that with other antihistamines is something you want to check with a doctor before doing. I'm not saying you'll keel over and die, but I am saying for your own good, check with your doctor. It does have potential to do harm.

4- Name brand and generic work the same, although there is a chance name brand medications are a bit better with time release. Honestly, I'd say just get the generic without time release.

Again, before mixing anything other than medications which are strictly known for being mixed (Antihistamine and decongestant, make certain they don't both contain any of the same drug), call your doctor. This is doubly true for anything whatsoever that contains acetaminophen, it tends to be the harshest on your liver. Basically, you're very unlikely to be looking at death, but it is unhealthy for the liver and if you have liver damage/disease already, mixing the wrong stuff that's harmless to most people could seriously hurt you. Medications hedge their bets, but they do so because the rare bad reaction could happen to people who appear to be completely healthy and without problems. I don't mean to scare you, I just mean to say it's a risk you don't need to take if you can call your doctor.
posted by Saydur at 11:56 PM on March 15, 2011 [2 favorites]


All a neti pot does is shove warm, slightly salted water gently up a nostril so it can rinse out your sinus cavity and drain through the other. It shouldn't be too hard to MacGyver an emergency one from something else you already have lying around around (turkey baster? sports-drink bottle?). Just go gently and remember to close the back of your throat before you start so you don't drown.
posted by flabdablet at 12:55 AM on March 16, 2011


Yeah, don't take that much pseudoefedrine. It probably won't help anyway. My experience is that decongestants do more harm than good. If your nose is running, that means the tissue is inflamed. Drying it out will stop the running, but whatever is causing the inflammation can't heal either and you end up drawing it out forever.

Also, drying it out means (gross) dried boogers all up in there, and that makes it hurt more.
posted by gjc at 5:14 AM on March 16, 2011


I once accidentally took a double dose of something with pseudoephidrine in it (I took a 24-hour tablet, then five hours later forgot it had been a 24-hour tablet and took another regular 4-hour dose). I didn't keel over and die, but three hours later I was twitching and pacing in my kitchen, my heart was racing, and I was starting to get freaked out that I was about to have a heart attack and die. I think I made myself a double-strength cup of chammomile tea and tried going to sleep an hour later. Ultimately I was fine.

However, I still do not recommend this.

I have similar kill-me-now sinus issues, and the thing that's worked best for me is Advil Sinus stuff -- it's got the pain killer and the pseudoephidrine, and ingredients that target the sinus inflammation.

Seconding the neti pot-type stuff -- there's something that works even better called the "sinus rinse", which you can find in most shops marketed by a Dr. Neil....Somebody, that doesn't require you to tip your head over like a parakeet to use it (you bend over, hold a bottle to your nostril and squeeze; it's a lot easier). It feels REALLY weird, but it does help. Also try really spicy food -- I used to live by a Thai place that made a wildly spicy laab moo salad that I got when I had a bad cold specifically because two bites was enough to clear my congestion COMPLETELY for a couple hours. I'd get one order and just keep it in the fridge and nibble at it over the course of a week.

But you've also pointed out why I actually DON'T go for the 24-hour anything. Because if it wears off sooner than 24 hours, you're stuck suffering. Stick to the 4-hour doses instead; that way if it wears off early, you're only waiting one hour for your next dose instead of a whole day.
posted by EmpressCallipygos at 6:40 AM on March 16, 2011 [1 favorite]


Neti pot. Get regular claratin tabs, take those once a day (for allergies). Get generic sudafed, and take as directed (usually 4x a day).

I get TERRIBLE allergies, and this is what works for me when I need it. Hope you feel better soon!
posted by bibliogrrl at 9:18 AM on March 16, 2011


I just got out of 3 months of a sinus nightmare but for the worst of it I had a lot of luck with Zicam's Extreme Congestion spray. It was the only thing that helped. But you're only supposed to have it for a few days at a time.

(You know, if the Wal-Itin doesn't kick in).
posted by getawaysticks at 9:30 AM on March 16, 2011


FDA warns against use of Zicam
posted by grouse at 9:54 AM on March 16, 2011


« Older I'm tired, I'm sick, I was try...   |  Where can I buy hop rhizomes i... Newer »
This thread is closed to new comments.